Georgia, 2008Damaging Wind in Georgia, July 5, 2008
July 5, 2008 · NWS CAE · 1 event in 1 county or zone
A nearly stationary frontal boundary remained just west of the area producing afternoon and evening thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary remained just west of the area producing afternoon and evening thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 5, 2:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT JUL 5 2008
.SYNOPSIS...
HIGH PRESSURE ANCHORED OFFSHORE WILL PUMP MOISTURE ACROSS THE REGION
OVER THE NEXT FEW DAYS. PERIODS OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. SEASONABLY WARM CONDITIONS
WILL PERSIST.
&&
.NEAR TERM /THROUGH TONIGHT/...
WEAK FRONTAL BOUNDARY JUST WEST OF THE AREA AND MOIST SW FLOW
HELPING TO PRODUCE SCATTERED SHRA/TSRA ACROSS THE AREA THIS
AFTERNOON. EXPECT ACTIVITY TO CONTINUE INTO THE EVENING HOURS THEN
GRADUALLY DIMINISH OVERNIGHT. TIME SECTION SHOWING LOW LEVEL
MOISTURE WILL BE INCREASING ACROSS THE AREA THROUGH THE PERIOD.
GUIDANCE AND LOCAL NUMBERS VERY CLOSE...BUT WILL STAY ON THE LOWER
SIDE OF THE GUIDANCE FOR TONIGHT WITH SHRA/TSRA HELPING TO COOL
THINGS DOWN A LITTLE.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
MID/UPPER LEVEL TROUGH ACROSS THE AREA SUN WILL GRADUALLY WEAKEN
AND LIFT NWD THROUGH MON NIGHT. HOWEVER...MOIST S/SW FLOW WILL
CONTINUE ACROSS THE AREA AND EXPECT DECENT CHANCES FOR
SHRA/TSRA...ESPECIALLY DURING AFTERNOON/EVENING HOURS. GUIDANCE
AND LOCAL NUMBERS FOR BOTH POPS/TEMPS VERY SIMILAR AND WILL STAY
CLOSE TO GUIDANCE THROUGH THE PERIOD.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
LITTLE CHANGE IN THE EXTENDED FORECAST. BERMUDA HIGH PRESSURE
RIDGE REMAINS ANCHORED OFF THE SE COAST. AT THE SURFACE...WEAK
PRESSURE FIELD ACROSS THE AREA THROUGH MID WEEK...WITH A FRONTAL
BOUNDARY TRYING TO APPROACH FROM THE N BY THU NIGHT/FRI. BY
SAT...HARD TO TELL HOW FAR BOUNDARY WILL PROGRESS SWD AND MAY
STALL OVER THE AREA. LOOKS TO BE ENOUGH MOISTURE ACROSS THE AREA
THROUGH THE PERIOD FOR CHANCE POPS OF AFTERNOON/EVENING SHRA.
TEMPERATURES ARE EXPECTED TO BE CLOSE TO NORMAL THROUGH THE
PERIOD.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HEATING AND CONVERGENCE ASSOCIATED WITH THE SURFACE TROUGH WILL
HELP CAUSE THUNDERSTORMS. THE CONVERGENCE APPEARS WEAK AND EXPECT
COVERAGE WILL BE SCATTERED. THE THUNDERSTORM CHANCE APPEARS TOO
LOW TO FORECAST EXPLICITLY AT THIS TIME. COVERAGE SHOULD DIMINISH
TONIGHT BECAUSE OF THE LOSS OF HEATING. THE CHANCE OF SIGNIFICANT
FOG APPEARS LOW TONIGHT BECAUSE OF DEEP MOISTURE AND CONTINUED
INSTABILITY. THIS IS SUPPORTED BY THE NAM AND GFS MOS.
NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...77
NEAR TERM...77
SHORT TERM...77
LONG TERM...77
AVIATION...07
Hazardous weather outlook, Jul 5, 3:26 AM EST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT SAT JUL 5 2008
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT SAT JUL 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 5, 1:59 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG 1 E CHERAW 34.70N 79.88W
07/05/2008 CHESTERFIELD SC CO-OP OBSERVER
OBSERVER REPORTS TREES AND LARGE LIMBS DOWN AS WELL AS
SOME SMALL HAIL.
&&
FPWLocal storm report, Jul 5, 2:43 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG 1 SSE SWANSEA 33.73N 81.10W
07/05/2008 LEXINGTON SC PUBLIC
PUBLIC REPORT OF LARGE LIMBS DOWN IN SOUTH PART OF
SWANSEA
&&
LINTONThunderstorm Wind, Burke
- When
- July 5, 4:30 PM EST to 4:35 PM EST
- Where
- Burke County, 5.81 mi ENE of Keysville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.264, -82.138
Public reported large limbs down and the power out in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in South Carolina, July 5, 20081 death · 55 kt wind · 4 events
- Hail in Nebraska, July 5, 2008$1.8 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Arkansas, July 5, 2008$450,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Georgia, July 5, 2008$78,000 · 1 in hail · 13 events
- Hail and Damaging Wind in North Dakota, July 5, 2008$116,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arkansas, July 5, 2008$105,000 · 70 kt wind · 5 events
- Flash Flood and Hail in North Carolina, July 5, 2008$50,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, July 5, 2008$40,000 · 55 kt wind · 7 events
- Flash Flood in West Virginia, July 5, 2008$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2008$30,000 · 1.75 in hail · 10 events
- Flash Flooding and Flood in Nebraska, July 5 to 7, 20081.75 in hail · 17 events
- High Wind in Colorado, July 5, 2008$20,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100074.